Virginia, 2025

Hail and Damaging Winds in Virginia, May 5, 2025

May 5, 2025 · NWS AKQ · 30 events in 13 counties and zones

An occluded low was located over the Ohio Valley with a stationary front across central Virginia on May 5. A cold front gradually moved east during the late afternoon and evening of May 5, allowing for scattered severe thunderstorms across central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$5,000
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

An occluded low was located over the Ohio Valley with a stationary front across central Virginia on May 5. A cold front gradually moved east during the late afternoon and evening of May 5, allowing for scattered severe thunderstorms across central and eastern Virginia. Additionally, an isolated severe storm formed during the morning of May 5 across central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 5, 5:29 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, May 5, 5:29 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
629 AM EDT Mon May 5 2025

.SYNOPSIS...
Slightly cooler temperatures with unsettled conditions will
continue through this morning in association with a slow
moving/cutoff low pressure system. Drier weather returns on
Wednesday before another period of possible unsettled weather
returning Thursday into Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 630 AM EDT Monday...

Key Message:

- Patchy fog is possible across the area early this morning.

- Additional showers and thunderstorms are expected later this
afternoon. Some maybe severe.

Early morning analysis shows the now cutoff low centered over the
Central Ohio River Valley. At the surface, the low pressure system
that is colocated with the cutoff low has occluded and a new center
of low is now placed over SW PA. The cold front attached to this new
low is draped across the Appalachian/Blue Ridge mountains. This
front has stalled this morning allowing SSE flow and moisture to
continue to advect across the CWA. Latest satellite and surface
observations have shows areas of patchy fog forming across the
FA causing visibility to drop less than a quarter of a mile. A
SPS has been issued for the Piedmont and portions of the Coastal
Plain for the patchy fog. With these calm to light winds and
light moisture advection these patchy fog conditions will last
through day break. In addition to the patch fog some elevated
showers and thunderstorms have initiated across NE NC and SE VA
this morning. Based off some of the latest data there is some
weak instability aloft potentially allowing some of these
thunderstorms to produce small hail. Further to the east a
slightly more unstable airmass closer to the surface could allow
some of these showers to have gusty winds. Temperature wise as
of 630AM temperatures are in the upper 50s to lower 60s across
much of the area with some lower 50s across the far west..

Later today, the cutoff low is expected to slowly start moving off
to the northeast bringing around a jet streak of enhanced flow that
will help initiate potential showers and thunderstorms. While at the
surface, the cold front will begin to advance eastward. Ahead of the
front SSE winds will continue to bring in moisture across the area
allowing dew points to reach into the lower 60s adequate enough for
strong to severe storms. Weak shear will be in place across much of
the area around 30 kt. Unlike yesterday, there should be enough
daytime heating to allow instability to grow and to hit convective
temperature. Latest model guidance has roughly 1000 to 1500J/kg of
Mixed layer cape building in along and east of I-95. CAM guidance
continues to show thunderstorm development across the NC/VA boarder
and moving NNE across the area. Based off some of the latest model
sounding hail looks to be the primary threat in addition to gusty
winds. This is due to modest to strong low and mid level lapse rates
as well as straight-lined hodographs. Then by tonight the showers and
thunderstorms will begin to decrease as daytime heating is lost. The
cold front will have nudged slightly east allowing areas west of I-
95 to drop into the lower to middle 50s and areas to the east will
be in the upper 50s to lower 60s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 305 AM EDT Monday...

Key Messages:

- Unsettled weather is expected to quite down Tuesday and Wednesday

By Tuesday the stubborn cutoff low will being to finally exited the
area and the surface cold front will have finally pushed across the
area bringing in drier and cooler air. There still a slight chance
to chance of rain north of I-64 for additional shower development on
the backside of the low pressure system. Otherwise skies will remain
mostly clear with temperatures in the middle to upper 70s west of I-
95 and MD and lower 80s south and east. The upper low will be
primarily off the east coast by Wednesday and high pressure will
build back in keeping the area dry. This will be the driest day of
the week. Highs for Wednesday are expected to stay near seasonal but
will be cooler than previous days with highs in the upper 70s to
lower 80s across VA/NC and middle 70s across MD.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 305 AM EDT Monday...

Key Messages:

- The Unsettled weather pattern resumes late Thursday into Friday.

The latest 0z/05 ensemble guidance shows the potential of a cold
front moving across the area Thursday into Friday. This front will
lead to additional chances of showers. Behind this front the
ensembles do hint on the formation of an additional upper low that
will bring more rain chances through the day Friday. In addition
this pattern could potentially lead to below average temperatures
for Friday as the area will be in a CAD. High temperatures Friday
could potentially be in the upper 60s to lower 70s and lows dropping
down into the middle to upper 40s. By the start of the weekend the
upper low will quickly exit the area and high pressure will build
back in keeping the area dry.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
As of 630 AM EDT Monday...

As of this 12z taf update a mix of MVFR, IFR, and LIFR CIGS and
VIS has been noted across all taf sites. Patchy fog has been
noted on satellite across much of the piedmont and MD this
morning causing VIS and CIGS to drop to LIFR across RIC and
SBY. These conditions will improve later this morning to MVFR
and VFR CIGS and VFR VIS once the winds begin to increase.
Across the coastal taf sites winds have begun to increase
causing VIS to improve to VFR conditions. However, CIGS still
remain IFR but will improve to VFR later this morning. Will
also note some showers and thunderstorms have initiated across
SE VA and will move near the taf sites and a VCSH has been added
to ORF and PHF.

Later this afternoon winds are expected to increase out of tHE
SSE ~10kt. MVFR and IFR conditions are expected to switch over
to VFR conditions as the fog dissipates and cloud cover
slightly decreases. There is also the possibility of showers and
thunderstorms this afternoon. There is high enough confidence
in these thunderstorms and a PROB30 has been added to RIC, ORF,
PHF taf for potential thunderstorm development between 20-23z
today.

Outlook: Sub-VFR conditions will again be possible for at least
a portion of the area Monday night into Tuesday (best chances
likely at SBY/along the coast). Conditions improve to VFR later
Tuesday through midweek as high pressure returns.

&&

.MARINE...
As of 325 AM EST Monday...

Key Messages:

- Sub-advisory conditions prevail during the early to middle
  portion of this week.

Low pressure (surface and aloft) remains centered well W of the
Mid- Atlantic coast early this morning. A weak front lingers
inland, with a light SE wind, primarily 5-10kt ahead of this
boundary. There is some elevated swell despite lighter wind, and
seas are mainly 3-4ft, and occasionally near 5ft offshore. Low
pressure remains W of the region today into tonight with the
surface front lingering inland today and shifting toward the
coast by tonight. The wind remains SE 5-10kt this morning,
before increasing to 10-15kt this aftn and evening, and then
becoming S and diminishing to 5-10kt later tonight. There is a
chc of aftn/early evening tstms, which could produce locally
stronger wind gusts and hail. Seas generally remain 3-4ft today
into tonight, and occasionally up to 5ft offshore. 00z/05 NWPS
has seas nearing 5ft out near 20nm N of Chincoteague tonight,
but not enough coverage to support an SCA at this time.

The upper level system to the W will begin to fill and lift NE
Tuesday into Wednesday. As this occurs, a weak cold front will
drop across the coast Tuesday night. Conditions are expected to
remain sub-SCA with a S to SSW wind ahead of the front, shifting
to WNW later Tuesday night into Wednesday morning, before
returning to S/SSE later Wednesday aftn/evening. Seas will
primarily be 2-3ft S to 3-4ft N Tuesday, then 2-3ft Tuesday
night into Wednesday, with 1- 2ft waves in the Ches. Bay. A
stronger backdoor cold front potentially pushes N-S along the
coast later this week (Thursday night/early Friday), but
confidence on strength and timing remains low.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...HET/NB
NEAR TERM...HET
SHORT TERM...HET
LONG TERM...AJB/HET
AVIATION...HET
MARINE...AJZ
Hazardous weather outlook, May 5, 5:47 AM EST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
647 AM EDT Mon May 5 2025

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-061100-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
647 AM EDT Mon May 5 2025

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms are possible later this afternoon and into
the evening. The primary threats with these thunderstorms will be
hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 5, 4:53 AM EST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
553 AM EDT Mon May 5 2025

VAZ081-088-051045-
Prince George VA-Sussex VA-
553 AM EDT Mon May 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL PRINCE GEORGE AND
CENTRAL SUSSEX COUNTIES THROUGH 645 AM EDT...

At 553 AM EDT, Doppler radar was tracking a strong thunderstorm over
Sussex, or 15 miles southwest of Waverly, moving northeast at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Sussex around 600 AM EDT.
  Homeville around 605 AM EDT.
  Waverly around 625 AM EDT.

Other locations impacted by this storm include Yale, Lumberton,
Newville, Booker, Littleton, and Hilda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3679 7727 3686 7741 3713 7723 3700 7697
TIME...MOT...LOC 0953Z 220DEG 17KT 3688 7730

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

HET
Special weather statement, May 5, 5:19 AM EST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Wakefield VA
619 AM EDT Mon May 5 2025

NCZ013>016-031-032-VAZ096-097-051100-
Hertford NC-Pasquotank NC-Camden NC-Gates NC-Perquimans NC-Chowan NC-
Suffolk VA-Chesapeake VA-
619 AM EDT Mon May 5 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CAMDEN...
NORTHWESTERN PASQUOTANK...NORTHWESTERN PERQUIMANS...SOUTHEASTERN
HERTFORD...GATES...AND NORTHWESTERN CHOWAN COUNTIES...THE
SOUTHWESTERN CITY OF CHESAPEAKE AND THE SOUTHEASTERN CITY OF SUFFOLK
THROUGH 700 AM EDT...

At 619 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Whaleyville to near Sunbury to near Tyner.
Movement was east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Ryland, Suffolk, Tyner, Corapeake, and Hobbsville around 625 AM
  EDT.
  Chesapeake and Belvidere around 630 AM EDT.

Other locations impacted by these storms include Gliden, Horseshoe,
Newsome Store, Savage, Peach, Suffolk Airport, Nicanor, Sharon,
Carter, and Smithtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3623 7671 3624 7671 3624 7681 3642 7672
      3654 7681 3675 7651 3652 7629 3623 7648
TIME...MOT...LOC 1019Z 247DEG 19KT 3656 7669 3643 7657 3624 7668

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Zimmerman
Special weather statement, May 5, 6:13 AM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
713 AM EDT Mon May 5 2025

VAZ081>083-088>090-051200-
Charles City VA-New Kent VA-Prince George VA-Surry VA-Sussex VA-
James City VA-
713 AM EDT Mon May 5 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CHARLES CITY...
EASTERN PRINCE GEORGE...SOUTHEASTERN NEW KENT...NORTH CENTRAL
SUSSEX...NORTHWESTERN JAMES CITY AND NORTHWESTERN SURRY COUNTIES
THROUGH 800 AM EDT...

At 712 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Toano to near Disputanta. Movement was north at
20 mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Reduced visibility and minor flooding possible.

Strong thunderstorms will be near...
  Disputanta, Holdcroft, Burrowsville, Rustic, and Barhamsville
  around 720 AM EDT.
  Garysville around 725 AM EDT.
  Charles City and Ruthville around 730 AM EDT.

Other locations impacted by these storms include Holly Forks, Eltham,
Taylors Corner, Newville, Chickahominy Shore, Croaker, Brandon,
Barham, Lanexa, and Prince George Golf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3754 7688 3755 7687 3753 7688 3752 7687
      3752 7686 3755 7682 3751 7679 3750 7679
      3749 7676 3737 7674 3699 7720 3703 7724
      3720 7729
TIME...MOT...LOC 1112Z 177DEG 16KT 3740 7681 3709 7718

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Zimmerman
Special weather statement, May 5, 6:40 AM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Wakefield VA
740 AM EDT Mon May 5 2025

VAZ081>083-512-514-516-518-520-051230-
Eastern Hanover VA-Charles City VA-New Kent VA-Prince George VA-
Eastern King William VA-Eastern King and Queen VA-Eastern Henrico VA-
Eastern Chesterfield (Including Col. Heights) VA-
740 AM EDT Mon May 5 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL KING AND QUEEN...
NORTHWESTERN CHARLES CITY...NORTH CENTRAL PRINCE GEORGE...NEW KENT...
SOUTHEASTERN HENRICO AND SOUTHEASTERN KING WILLIAM COUNTIES AND THE
CITY OF HOPEWELL THROUGH 830 AM EDT...

At 739 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from West Point to near Prince George. Movement was
north at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Hopewell, New Kent, West Point, Jordans Point, Adkins Store,
  Little Plymouth, and Providence Forge around 745 AM EDT.
  King And Queen Court House, Talleysville, and Roxbury around 755
  AM EDT.
  Bottoms Bridge around 810 AM EDT.

Other locations impacted by these storms include Eltham, Wayside,
Mountcastle, Elko, Jordan Point Country Club, Ino, Cohoke,
Dragonville, Sandston, and Glendale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3779 7680 3777 7679 3776 7677 3774 7675
      3773 7675 3756 7677 3722 7725 3746 7735
      3779 7693 3780 7691 3778 7687 3780 7684
TIME...MOT...LOC 1139Z 177DEG 16KT 3754 7683 3724 7724

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Butner
Special weather statement, May 5, 7:15 AM EST, 59 minutes before
Special Weather Statement
National Weather Service Wakefield VA
815 AM EDT Mon May 5 2025

VAZ083-511-512-515>518-051300-
Eastern Hanover VA-New Kent VA-Western King William VA-
Western Hanover VA-
Western Henrico (Including the City of Richmond) VA-
Eastern King William VA-Eastern Henrico VA-
815 AM EDT Mon May 5 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN NEW KENT...CENTRAL
HENRICO...SOUTHEASTERN HANOVER AND WESTERN KING WILLIAM COUNTIES AND
THE CITY OF RICHMOND THROUGH 900 AM EDT...

At 815 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Bottoms Bridge, or near Roxbury, moving northwest
at 15 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, and torrential
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Highland Springs around 820 AM EDT.
  Mechanicsville around 830 AM EDT.
  Studley around 845 AM EDT.

Other locations impacted by this storm include Enfield, Orapax Farms,
Etna Mills, Montrose, Sandston, Longdale, Epworth, Westwood, Richmond
International, and Fair Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3761 7706 3744 7730 3759 7760 3784 7719
TIME...MOT...LOC 1215Z 147DEG 14KT 3753 7720

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Butner
Special weather statement, May 5, 7:58 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
858 AM EDT Mon May 5 2025

VAZ064-511-512-515-517-051345-
Eastern Hanover VA-Western King William VA-Western Hanover VA-
Western Henrico (Including the City of Richmond) VA-Caroline VA-
858 AM EDT Mon May 5 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL HENRICO...
SOUTHWESTERN CAROLINE...HANOVER AND WEST CENTRAL KING WILLIAM
COUNTIES THROUGH 945 AM EDT...

At 857 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Mechanicsville, moving northwest at 25 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, and torrential
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ashland, Randolph Macon College, Mechanicsville, Hanover, Dawn, Glen
Allen, Kings Dominion, Montpelier, Studley, Wyndham, Laurel,
Golansville, Gum Tree, Elmont, Gilman, Solomons Store, Atlee,
Ashcake, Oliver, and Hanover Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3770 7723 3760 7739 3761 7741 3762 7741
      3764 7742 3762 7744 3779 7778 3783 7776
      3801 7747
TIME...MOT...LOC 1257Z 135DEG 22KT 3768 7737

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Butner

The radar

The Norfolk radar (KAKQ), 94 km away, was scanning. The volume nearest the first event began at 13:12 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 5 hail, 2 lightning, 2 funnel cloud. Local standard time, as filed.

Hail, Hanover

When
May 5, 8:14 AM EST
Where
Hanover County, 0.69 mi S of Ashland
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.740, -77.480

A CO-OP observer reported 1 inch diameter hail in Ashland.

Lightning, Hanover

When
May 5, 8:16 AM EST
Where
Hanover County, 1.29 mi WSW of Ellett
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.770, -77.490

The 911 call center reported that lightning struck a tree in Ashland. No injuries were reported.

Thunderstorm Wind, Hanover

When
May 5, 8:33 AM EST
Where
Hanover County, 0.88 mi SW of Oliver
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.840, -77.540

The 911 call center reported a tree down in Scotchtown near the intersection with Campbell lake road.

Thunderstorm Wind, Emporia

When
May 5, 3:00 PM EST
Where
Emporia County, 0.89 mi NW of Emporia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
AWSS
Coordinates
36.690, -77.540

Virginia Cooperative Extension reported a pine tree down in the City of Emporia due to the storm.

Hail, Greensville

When
May 5, 3:17 PM EST
Where
Greensville County, 3.46 mi SE of Moonlight
Measured
1.25 in hail
Property damage
$6,000
Crop damage
$5,000
Reported by
AWSS
Coordinates
36.700, -77.450

The Virginia Cooperative Extension reported hail damage in the town of Green Plain. Hail dents in the hoods of vehicles and corn crop damage (10% crop loss) was reported. Hail size is estimated since the damage was not discovered until after the hail had melted.

Funnel Cloud, Southampton

When
May 5, 3:30 PM EST
Where
Southampton County, 1.77 mi NE of Adams Grove
Reported by
Public
Coordinates
36.700, -77.360

A social media video showed a funnel cloud just northwest of U.S. Route 58. The area of rotation tracked over a heavily wooded area with no damage reported.

Thunderstorm Wind, Sussex

When
May 5, 3:44 PM EST
Where
Sussex County, 1.8 mi ENE of Jarratt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.810, -77.440

The 911 call center reported trees down east of Jarratt.

Hail, Chesterfield

When
May 5, 3:46 PM EST
Where
Chesterfield County, 2.83 mi WNW of Ampt Hill
Measured
1 in hail
Reported by
911 Call Center
Coordinates
37.460, -77.500

The 911 call center reported 1 inch diameter hail in Chesterfield.

Hail, Richmond (C)

When
May 5, 3:49 PM EST
Where
Richmond (C) County, 49.28 mi SW of Wellford
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.479, -77.515

Broadcast media reported quarter sized hail near Hull Street and Chippenham Parkway.

Thunderstorm Wind, Prince George

When
May 5, 3:49 PM EST
Where
Prince George County, 0.69 mi N of Templeton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.080, -77.330

VDOT reported that a tree blew over and blocked the roadway on VA Route 638.

Thunderstorm Wind, Prince George

When
May 5, 3:52 PM EST
Where
Prince George County, 0.69 mi N of Templeton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.080, -77.330

VDOT reported trees knocked down along Templeton Road.

Thunderstorm Wind, Richmond (C)

When
May 5, 3:55 PM EST
Where
Richmond (C) County, 3.89 mi S of Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.495, -77.462

The 911 call center reported a tree knocked over at the intersection of Veterans Avenue and Hopkins Road.

Thunderstorm Wind, Richmond (C)

When
May 5, 3:57 PM EST
Where
Richmond (C) County, 2.55 mi S of Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.513, -77.457

The 911 call center reported a tree down along Midlothian Turnpike.

Thunderstorm Wind, Richmond (C)

When
May 5, 4:02 PM EST
Where
Richmond (C) County, 45.88 mi WSW of Wellford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.527, -77.481

The 911 call center reported a tree down along Riverside Drive.

Thunderstorm Wind, Richmond (C)

When
May 5, 4:02 PM EST
Where
Richmond (C) County, 42.93 mi WSW of Wellford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.536, -77.424

The 911 call center reported damage to multiple road signs along Easter Marshall Street.

Thunderstorm Wind, Sussex

When
May 5, 4:05 PM EST
Where
Sussex County, 2.21 mi E of Jarratt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.800, -77.430

The 911 call center reported that a large tree was knocked down along Henry Road.

Thunderstorm Wind, Sussex

When
May 5, 4:05 PM EST
Where
Sussex County, 2.21 mi W of Henry
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.800, -77.420

The public reported that multiple powerlines were blown over from the storm.

Hail, New Kent

When
May 5, 4:25 PM EST
Where
New Kent County, 1.76 mi NW of Mountcastle
Measured
1 in hail
Reported by
Public
Coordinates
37.470, -77.100

Quarter sized hail was reported 1 mile (NNW) from Mountcastle.

Thunderstorm Wind, Prince George

When
May 5, 4:40 PM EST
Where
Prince George County, 2.35 mi NNE of Templeton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.100, -77.310

A large tree was knocked down along Hair Road.

Thunderstorm Wind, Prince George

When
May 5, 4:45 PM EST
Where
Prince George County, 2.84 mi ENE of Templeton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.080, -77.280

A large tree was knocked down at the intersection of Loving Union Road and Hair Road.

Thunderstorm Wind, New Kent

When
May 5, 4:50 PM EST
Where
New Kent County, 0.88 mi NW of Quinton Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.510, -77.140

VDOT reported that a tree was blocking west bound lanes of I-64.

Thunderstorm Wind, New Kent

When
May 5, 4:59 PM EST
Where
New Kent County, 1.64 mi W of New Kent
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
37.520, -77.010

The 911 call center reported trees down across New Kent County.

Thunderstorm Wind, Caroline

When
May 5, 5:04 PM EST
Where
Caroline County, 1.09 mi E of Etta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.130, -77.150

The 911 call center reported a large tree knocked down along Snowden Road.

Thunderstorm Wind, Caroline

When
May 5, 5:15 PM EST
Where
Caroline County, 3.5 mi N of Upper Zion
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.120, -77.260

The 911 call center reported trees down along Route 301 Southbound near Fort Walker.

Thunderstorm Wind, New Kent

When
May 5, 5:17 PM EST
Where
New Kent County, 4.41 mi NW of Barhamsville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
37.500, -76.900

The 911 call center reported trees down across eastern New Kent County.

Thunderstorm Wind, King and Queen

When
May 5, 5:20 PM EST
Where
King and Queen County, King & Queen Church
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.670, -76.880

The 911 call center reported trees down around King and Queen Courthouse.

Lightning, King William

When
May 5, 5:20 PM EST
Where
King William County, 4.72 mi NE of Lanesville
Property damage
$1,000
Reported by
Tribal Official
Coordinates
37.660, -76.910

Lightning struck a tree at the Mattaponi Tribal Office. No other damage was reported.

Funnel Cloud, King and Queen

When
May 5, 5:20 PM EST
Where
King and Queen County, 0.55 mi E of Little Plymouth
Reported by
Public
Coordinates
37.630, -76.790

The pubic reported a possible funnel cloud.

Thunderstorm Wind, Southampton

When
May 5, 5:43 PM EST
Where
Southampton County, 4.15 mi N of Sebrell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.840, -77.130

The 911 call center reported that a large tree was blown down across Highway 35.

Thunderstorm Wind, Richmond

When
May 5, 6:02 PM EST
Where
Richmond County, 1.49 mi NNW of Ethel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.000, -76.790

A large tree was knocked down along Menokin road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260147, 1260164, 1260157, 1260221, 1260152, 1262205, 1260168, 1260153, 1260155, 1260166, 1260175, 1260209, 1260220, 1260211, 1260219, 1260199, 1260201, 1260156, 1260193, 1260195, 1260169, 1260172, 1260198, 1260183, 1260171, 1260181, 1260224, 1262204, 1260203, 1260187.